Hail, Ashland
- When
- June 8, 4:07 PM CST
- Where
- Ashland County, 2.04 mi ESE of Butternut
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -90.460
A thunderstorm dropped penny-sized hail near Butternut, WI in Ashland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm dropped penny-sized hail near Butternut, WI in Ashland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 8, 2:10 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT MON JUN 8 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY AFTERNOON) ISSUED AT 309 PM CDT MON JUN 8 2015 SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING WITH ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...TOMORROW AFTERNOON ARE THE MAIN CONCERNS IN THE SHORT TERM. BROAD UPPER RIDGE IN PLACE ACROSS THE MUCH OF THE CENTRAL CONUS TODAY WITH A WARM AIR MASS MOVING IN FROM THE WEST ALONG WITH INCREASING HUMIDITY. A WEAK UPPER S/W IS DROPPING IN FROM THE NORTH ACROSS THE WRN GREAT LAKES THIS AFTERNOON AND PROVIDING ENOUGH LIFT ALONG WITH WEAK INSTABILITY TO PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. MOST OF THE CONVECTIVE CELLS TODAY HAVE BEEN VERY PULSE-LIKE BECOMING MATURE JUST IN TIME TO COLLAPSE ON THEMSELVES. THERE IS SUFFICIENT CAPE AVAILABLE...AROUND 1000-1500 J/KG...BUT THE DEEP LAYER SHEAR IS JUST NOT FAVORABLE ENOUGH TO SUPPORT STRONG DEVELOPMENT. THIS WILL NOT BE THE CASE TOMORROW HOWEVER. TONIGHT...CONDITIONS WILL STABILIZE ACROSS THE REGION AND A WEAK INVERSION ALOFT WILL FORM AND ALLOW FOR THE POTENTIAL FOR PATCHY FOG TONIGHT/TUE MORNING. AREAS THAT HAVE SEEN RAIN SHOWERS TODAY WILL BE THE MOST FAVORABLE FOR FOG DEVELOPMENT. A MUCH STRONGER PUSH OF WARM...MOIST...UNSTABLE AIR WILL ARRIVE TOMORROW MORNING AHEAD OF A COLD FRONT EXPECTED TO MOVE OVER ACROSS THE REGION. CAPE VALUES IN THE WARM SECTOR...OVER MUCH OF NRN MN/WI...WILL RISE ABOVE 1500 J/KG. DEEP LAYER SHEAR WILL INCREASE TO AROUND 40 KT. THESE CONDITIONS COMBINED WITH THE STRONG LIFT FROM THE COLD FRONT WILL PRODUCE RAPID CONVECTION IN THE EARLY AFTERNOON...AND SPREAD EWD THROUGH THE REGION ALONG AND AHEAD OF THE FRONT THROUGH THE LATE AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND EVEN A TORNADO OR TWO. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE ALSO POTENTIAL HAZARDS. TEMPERATURES TONIGHT WILL BE FAIRLY MILD...ONLY INTO THE 50S. A STRONG PUSH OF WARM AIR TOMORROW WILL BUMP TEMPERATURES INTO THE 80S ACROSS MUCH OF THE REGION. ELEVATED DEW POINT VALUES WILL MAKE IT FEEL MUCH WARMER. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 309 PM CDT MON JUN 8 2015 THE COLD FRONT WILL EXIT NW WI TUESDAY EVENING FOLLOWED BY HIGH PRESSURE ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER THE ARROWHEAD AND NW WI IN THE EVENING AND THEN END FROM W TO E AS THE FRONT DEPARTS. LINGERED A SMALL POP ACROSS PRICE AND SE IRON COUNTY WI OVERNIGHT IN CASE THE RAIN IS SLOW TO DEPART. THE HIGH PRESSURE COVERS THE AREA ON WEDNESDAY. MODEL DIFFERENCES BEGIN WEDNESDAY NIGHT WITH THE HANDLING OF THE SYSTEM MOVING THROUGH THE CENTRAL PLAINS. HIGH PRESSURE OVER THE FORECAST AREA MAY KEEP THE RAIN FROM ENCROACHING ON THE BRAINERD LAKES REGION. HAVE LOWERED THE POPS IN THIS AREA WHICH IS IN LINE WITH A BLENDED APPROACH. THIS SYSTEM WILL IMPACT THE SOUTHERN THIRD OF THE REGION THROUGH THURSDAY NIGHT WITH SHOWERS AND STORMS. DUE TO THE MODEL DIFFERENCES AND THE LACK OF A GOOD INSTABILITY SIGNAL...WILL ONLY KEEP THE MENTION OF LIGHT RAIN WITH THE STORMS. ON FRIDAY...WHAT REMAINS OF THE AFOREMENTIONED SYSTEM WILL AFFECT NW WI AND A PORTION OF PINE COUNTY MN. OTHERWISE...HIGH PRESSURE IS BUILDING INTO THE REGION FROM THE NW. A BLENDED APPROACH WAS USED FRIDAY NIGHT AS MODEL DIFFERENCES CONTINUE. THE NEXT SYSTEM TAKES AIM AT THE AREA FOR SATURDAY AND SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1222 PM CDT MON JUN 8 2015 CU FIELD IS DEVELOPING AND WILL AFFECT ALL TERMINALS THROUGH 02Z. VFR IS EXPECTED. SCT SHOWERS AND THUNDERSTORMS HAVE FORMED AND WILL BE PRIMARILY OVER THE ARROWHEAD INTO NW WI. ONLY MENTION OF VCTS IS AT HYR. VCSH AT DLH/HIB. KEPT INL/BRD RAIN FREE ATTM. A FEW HOURS OF GUSTY WINDS IS POSSIBLE UNTIL 02Z BEFORE SUBSIDING. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 81 56 74 / 10 50 20 10 INL 55 79 53 74 / 30 50 10 10 BRD 58 86 58 77 / 10 30 10 0 HYR 54 83 56 77 / 20 30 40 10 ASX 54 82 55 74 / 20 40 50 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BJT LONG TERM...GSF AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 320 PM CDT MON JUN 8 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 320 PM CDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE NORTHLAND LATE THIS AFTERNOON AND INTO THE EARLY EVENING. BRIEF DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. SMALL...PEA OR DIME SIZE HAIL IS ALSO POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG THUNDERSTORMS ARE EXPECTED TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION. STORMS COULD BECOME SEVERE BY THE AFTERNOON WITH LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAIN. A FEW TORNADOES ARE POSSIBLE AS WELL. BE PREPARED FOR HAZARDOUS CONDITIONS IF OUTDOOR ACTIVITIES ARE PLANNED TUESDAY. THUNDERSTORMS RETURN TO THE FORECAST LATE THURSDAY...AND AGAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-091030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 320 PM CDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STORMS WILL CONTINUE OVER WESTERN LAKE SUPERIOR LATE THIS AFTERNOON AND INTO THE EARLY EVENING. THESE STORMS COULD PRODUCE SMALL HAIL...BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR TUESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY AND AGAIN THIS WEEKEND. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT MON JUN 8 2015
MNZ037-WIZ001-002-082015-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-DOUGLAS-
245 PM CDT MON JUN 8 2015
...THUNDERSTORM APPROACHING NORTHEASTERN DOUGLASS AND WESTERN
BAYFIELD COUNTIES...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF ENDION...MOVING SOUTHEAST AT 25
MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
AMNICON FALLS STATE PARK... MOUTH OF BRULE...
WENTWORTH... CLOVERLAND... WAINO...
OULU... MAPLE... BLUEBERRY...
POPLAR...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4669 9199 4671 9192 4680 9202 4679 9210
4690 9189 4681 9202 4670 9191 4670 9179
4677 9159 4669 9141 4647 9175
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT MON JUN 8 2015
WIZ003-082015-
ASHLAND-
252 PM CDT MON JUN 8 2015
...THUNDERSTORMS APPROACHING THE APOSTLE ISLANDS...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS NORTH OF DEVILS ISLAND...MOVING
SOUTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
DEVILS ISLAND... STOCKTON ISLAND... OUTER ISLAND...
MICHIGAN ISLAND...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4686 9051 4691 9052 4691 9061 4702 9071
4706 9070 4705 9074 4708 9075 4706 9063
4701 9059 4708 9061 4708 9058 4700 9053
4700 9058 4696 9063 4698 9052 4690 9051
4691 9043 4689 9043
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT MON JUN 8 2015
WIZ002-003-082100-
ASHLAND-BAYFIELD-
335 PM CDT MON JUN 8 2015
...STRONG THUNDERSTORM OVER NORTHERN BAYFIELD COUNTY...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF WASHBURN...MOVING SOUTHEAST AT
35 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WASHBURN... BARKSDALE... ASHLAND...
ODANAH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4651 9090 4680 9107 4687 9093 4679 9082
4675 9087 4669 9084 4665 9090 4660 9092
4665 9077 4669 9076 4673 9082 4678 9079
4675 9076 4674 9078 4661 9059 4660 9059
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
418 PM CDT MON JUN 8 2015
WIZ006-082145-
BURNETT-
418 PM CDT MON JUN 8 2015
...STRONG STORM IN BURNETT COUNTY...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIREN...MOVING SOUTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
RURAL BURNETT COUNTY AT 430 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4583 9263 4593 9242 4572 9222 4572 9223
4572 9244 4572 9252 4571 9252 4571 9254
DAPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 427 PM CDT MON JUN 8 2015 WIZ003-004-009-082200- ASHLAND-IRON-PRICE- 427 PM CDT MON JUN 8 2015 ...STRONG STORMS OVER NORTHWESTERN WISCONSIN... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COPPER FALLS STATE PARK...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... MORSE AND IRON BELT BY 435 PM... GLIDDEN BY 450 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4625 9009 4597 9058 4642 9090 4658 9058 DAP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
502 PM CDT MON JUN 8 2015
WIZ003-004-009-082230-
ASHLAND-IRON-PRICE-
502 PM CDT MON JUN 8 2015
...STRONG STORMS OVER NORTHERN WISCONSIN...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF GLIDDEN...MOVING SOUTHEAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
PARK FALLS BY 520 PM...
FIFIELD BY 525 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4612 9066 4625 9035 4598 8999 4597 9003
4578 9003 4562 9040
DAPThe Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580084.